Avalanche, Central Oregon
- When
- May 22, 12:30 PM PST
- Where
- Central Oregon forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
An avalanche was triggered on Thayer Glacier on North Sister, or 14 miles southwest of the city of Sisters. Two climbers were caught in the avalanche and were seriously injured.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An avalanche was triggered on Thayer Glacier on North Sister, or 14 miles southwest of the city of Sisters. Two climbers were caught in the avalanche and were seriously injured. Two blackhawk helicopters from the Oregon National Guard airlifted the injured climbers off the mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 22, 7:50 AM PST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 850 AM PDT SUN MAY 22 2005 .SHORT TERM...A SURFACE COLD FRONT IS MOVING ACROSS SE WASHINGTON AND NE OREGON AND WILL EXIT THE REGION BY LATE MORNING AND EARLY AFTERNOON. THE MAIN UPPER LOW IS LOCATED NORTH OF VANCOUVER ISLAND WITH A STRONG WESTERLY FLOW ACROSS THE CENTRAL AND EASTERN PACIFIC. A STRONG UPPER LEVEL FLOW (MAINLY ABOVE 10,000 FEET) IS ALSO PRESENT ACROSS THE REGION...AS EVIDENT BY THE WAVE CLOUDS ON VISIBLE SATELLITE. DESPITE THE STRONG WINDS ALOFT...ONLY BREEZY WINDS ARE EXPECTED BEHIND THE FRONT. THERE IS NO EVIDENCE OF STRONG WINDS ALOFT MIXING DOWN TO THE SURFACE. SKIES ARE CLEARING BEHIND THE FRONT...AND BELIEVE MOST OF THE FORECAST AREA WILL SEE MOSTLY SUNNY SKIES BY THE LATE AFTERNOON. WILL UPDATE FORECAST AFTER THE FRONTAL PASSAGE AND REMOVE THE SHOWERS IN ALL ZONES EXCEPT THE NE CORNER OF OREGON. SMITH && .PREV DISCUSSION... (ISSUED 252 AM PDT SUN MAY 22 2005) HIGHER PRESSURE AT UPPER LEVELS COMBINED WITH WESTERLY FLOW ALOFT... WHICH WILL ALLOW DRIER AND MORE STABLE AIR TO MOVE INTO THE FORECAST AREA TONIGHT AND THESE CONDITIONS WILL CONTINUE THROUGH TUESDAY. SUBSIDENCE ASSOCIATED WITH THE HIGHER PRESSURE WILL KEEP SKIES MOSTLY CLEAR AT LOWER ELEVATIONS OR PARTLY CLOUDY OVER THE MOUNTAINS EACH DAY IN THE AFTERNOON. LOOK FOR A WARMING TREND AND DRY CONDITIONS THROUGH TUESDAY. TUESDAY NIGHT THROUGH SATURDAY...AN UPPER LEVEL RIDGE WILL BUILD OFFSHORE TUESDAY NIGHT AND WEDNESDAY...THEN MOVE SLOWLY INLAND THURSDAY THROUGH SATURDAY. SUBSIDENCE UNDER THE RIDGE WILL KEEP DRY CONDITIONS WITH A WARMING TREND IN EASTERN WASHINGTON AND OREGON. && .PRELIMINARY POINT TEMPS/POPS... PDT 65 42 69 42 / 60 10 10 0 ALW 69 43 69 43 / 60 10 10 0 PSC 71 41 74 41 / 20 10 10 0 YKM 66 36 71 36 / 10 10 10 0 HRI 71 42 73 42 / 20 10 10 0 ELN 62 37 67 37 / 10 10 10 10 RDM 65 30 68 30 / 10 0 0 0 LGD 64 41 69 39 / 40 10 10 10 5J0 64 36 63 34 / 20 0 0 0 DLS 67 45 74 45 / 10 10 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 85
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 615 AM PDT SUN MAY 22 2005 WAZ024>030-ORZ041>050-231230- EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON- NORTH CENTRAL OREGON-CENTRAL OREGON- LOWER COLUMBIA BASIN OF OREGON- FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS- JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY- WALLOWA COUNTY- 615 AM PDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL MOVE EASTWARD THROUGH THE AREA FROM THE CASCADES TO THE BLUE MOUNTAINS AND THE GRANDE RONDE VALLEY THIS MORNING...AND THROUGH WALLOWA COUNTY THIS AFTERNOON. AHEAD OF THE FRONT EXPECT NUMEROUS SHOWERS IN THE MORNING IN THE FOOTHILLS OF THE BLUE MOUNTAINS AND IN THE NORTHERN BLUE MOUNTAINS WITH SCATTERED SHOWERS IN THE MORNING IN WALLOWA COUNTY. DRIER AND MORE STABLE AIR WILL MOVE INTO THE REGION THIS AFTERNOON FOR CLEARING SKIES. WALLOWA COUNTY WILL SEE ISOLATED SHOWERS ENDING BY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH PRESSURE WILL BRING A WARMING AND DRYING TREND FROM MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN CURRENTHAZARDS.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451687.